Montana, 2005

Hail and Damaging Wind in Montana, June 25, 2005

June 25, 2005 · NWS BYZ · 6 events in 3 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 25, 1:49 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 25, 1:49 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MDT SAT JUN 25 2005

.SHORT TERM...VALID FOR SUN AND MON...

WARM FRONT MOVING NORTH INTO SE FORECAST AREA WILL HAVE POTENTIAL
FOR TORNADIC THUNDERSTORMS NORTH OF THE BOUNDARY. INCREASING SE
SURFACE TO 850 MB FLOW WITH SW 700 MB FLOW WILL PREVAIL ALONG WARM
FRONT THIS EVENING UNTIL COLD FRONT MOVES THROUGH REGION FROM THE
WEST LATER TONIGHT. THIS FLOW WILL SUPPORT OVER 200 M2/S2
HELICITY. RUC SHOWED 2000 J/KG SURFACE BASED CAPE N OF WARM FRONT.
DEWPOINTS IN E WERE IN L60S SO LOW LEVEL MOISTURE WILL AID TORNADO POTENTIAL.
COMBINATION OF HIGH CAPE AND HELICITY WILL GIVE POTENTIAL FOR
ROTATING SUPERCELLS AND TORNADOES THROUGH 03Z...ESPECIALLY IN
EAST. THUNDERSTORMS IN WEST WILL BE HIGH BASED DUE TO DRIER LOW
LEVELS WITH MAIN SEVERE THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

MODELS BRING COLD FRONT THROUGH ENTIRE AREA TONIGHT. WAVES PROGGED
TO MOVE NE ALONG FRONT THROUGH SUN NIGHT UNTIL ANOTHER COLD FRONT
APPROACHES AREA ON MON. POPS WERE IN GOOD SHAPE WITH CHANCE POPS
ALL AREAS IN AFTERNOON AND 20-30 PERCENT POPS AFTER MIDNIGHT EACH
NIGHT. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS IN GENERAL AGREEMENT THIS WEEK EXCEPT PERHAPS FOR MORE
DETAILED TIMING ASPECTS WHICH SHOULD NOT AFFECT OVERALL EXTENDED
FORECAST WORDING FOR NOW. THUS...SIGNIFICANT PATTERN CHANGE
SHAPING UP AS WEST COAST TROF TO FINALLY PHASE WITH ENERGY
SWINGING DOWN FROM BC COAST AND LIFT OVER MONTANA EARLY IN THE
EXTENDED PERIOD. LATTER PART OF EXTENDED PERIOD WILL SEE WEST TO
NORTHWEST FLOW DEVELOP PUSHING RH VALUES DOWN. INHERITED PACKAGE
HAS THESE TRENDS HANDLED WELL SO LITTLE IF ANY CHANGES MADE THIS
SHIFT.

FOR TUESDAY...MAIN PUSH OF COOLER AIR TO OCCUR WITH PLENTY OF
DYNAMICS ALOFT TO AFFECT OUR COUNTY WARNING AREA...ALTHOUGH SOME
AREAS COULD BE DRY SLOTTED. WEDNESDAY APPEARS MAINLY DRY BUT MAY
BE LINGERING CONVECTION AS TROF AXIS PULLS EAST. WEAK SHORT WAVE
IN WESTERLY FLOW MOVES ACROSS SOUTHERN SECTIONS OF COUNTY WARNING
AREA WEDNESDAY NIGHT AND THURSDAY...BUT KEPT CWA MAINLY DRY.
ANOTHER SHORT WAVE AND ASSOCIATED COLD FRONT PROGGD TO CROSS
REGION SATURDAY AND HAVE ADDED SLGHT CHC POPS FOR COORDINATION.
TESAR

&&

.AVIATION...

DISTURBANCE MOVING UP FROM SOUTHWEST TO INITIATE THUNDERSTORMS.
BROAD BRUSHED AVIATION PRODUCTS DUE TO UNCERTAINTY OF COVERAGE
LATER THIS EVENING...BUT THUNDERSTORM ACTIVITY WILL SPREAD FROM
WEST TO EAST AGAIN THIS AFTERNOON AND EVENING...DECREASING AFTER
03Z. GUSTY WINDS AND HAIL ARE MAIN THREAT WITH STORMS...MOST
BASES WILL BE HIGH BUT ISOLD MVFR OR IFR DUE TO BRIEF DROPS IN
VISIBILITY AND CEILINGS IS POSSIBLE. EXPECT LOCAL WINDS TO 40 KTS
NEAR STORMS.

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 058/078 055/082 055/073 053/081 052/083 055/083 058/083
    44/T    43/T    33/T    32/T    00/U    00/B    01/U
LVM 045/073 048/078 047/071 045/082 049/080 052/083 051/081
    44/T    44/T    43/T    32/T    00/U    00/B    00/U
HDN 060/080 056/085 056/076 053/081 053/085 056/085 057/084
    34/T    43/T    23/T    32/T    00/U    00/B    01/B
MLS 062/083 058/088 056/076 053/081 055/086 058/085 056/087
    34/T    42/T    33/T    32/T    20/B    00/B    02/T
4BQ 063/087 056/085 057/079 052/080 053/086 056/084 057/085
    34/T    43/T    23/T    32/T    10/B    00/B    00/B
BHK 060/081 057/085 057/074 052/078 055/081 058/080 054/082
    34/T    42/T    23/T    32/T    20/B    00/B    02/T
SHR 054/081 052/086 052/075 050/081 052/085 053/082 054/082
    34/T    43/T    23/T    32/T    00/B    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 28-34-39>42-56-63>68.
     TORNADO WATCH 525 IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONES 29>33-35>38-57-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 25, 2:13 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT SAT JUN 25 2005

MTZ029>033-035>038-057-058-262115-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-
313 PM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. PLEASE
REFER TO GTFWCNBYZ FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-034-039>042-056-063>068-262115-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
313 PM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM MDT THIS
EVENING. PLEASE REFER TO GTFWCNBYZ FOR MOREINFORMATIONN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WYZ098-099-262115-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
313 PM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE HAILS AND GUSTY THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 12:43 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
143 PM MDT SAT JUN 25 2005

MTZ029>033-035>038-057-058-260300-
SOUTHERN BIG HORN-NORTHERN BIG HORN-CARTER-CUSTER-FALLON-
MUSSELSHELL-POWDER RIVER-NORTHERN ROSEBUD-SOUTHERN ROSEBUD-TREASURE-
YELLOWSTONE-
143 PM MDT SAT JUN 25 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 525 IN
EFFECT UNTIL 9 PM MDT FOR THE FOLLOWING AREAS

IN MONTANA THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL MONTANA

MUSSELSHELL

IN SOUTH CENTRAL MONTANA

BIG HORN              YELLOWSTONE

IN SOUTHEAST MONTANA

CARTER                CUSTER                FALLON
POWDER RIVER          ROSEBUD               TREASURE

THIS INCLUDES THE CITIES OF...HARDIN...CROW AGENCY...EKALAKA...
BAKER...MILES CITY...HYSHAM...BILLINGS...BROADUS...ROUNDUP...
COLSTRIP...LAME DEER AND FORSYTH.

MTZ028-034-039>042-056-063>068-260300-
EASTERN CARBON-RED LODGE FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-
GOLDEN VALLEY-JUDITH GAP-NORTHERN PARK-PARADISE VALLEY-LIVINGSTON
AREA-BEARTOOTH/ABSAROKA MOUNTAINS-CRAZY MOUNTAINS-NORTHERN
STILLWATER-BEARTOOTH FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-
NORTHERN SWEET GRASS-BEARTOOTH FOOTHILLS-BEARTOOTH/ABSAROKA
MOUNTAINS-CRAZY MOUNTAINS-SOUTHERN WHEATLAND-JUDITH GAP-CRAZY
MOUNTAINS-
143 PM MDT SAT JUN 25 2005

SEVERE THUNDERSTORM WATCH NUMBER 524 REMAINS VALID UNTIL 9 PM MDT
FOR THE FOLLOWING AREAS

IN MONTANA THIS WATCH INCLUDES 6 COUNTIES

IN CENTRAL MONTANA

GOLDEN VALLEY         WHEATLAND

IN SOUTH CENTRAL MONTANA

CARBON                PARK                  STILLWATER
SWEET GRASS

THIS INCLUDES THE CITIES OF...RED LODGE...BRIDGER...JOLIET...
RYEGATE...LAVINA...LIVINGSTON...HARLOWTON...BIG TIMBER...
COLUMBUS AND ABSAROKEE.
Local storm report, Jun 25, 1:06 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
206 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             12 NE BOYES             45.39N 104.86W
06/24/2005  0.75 INCH        CARTER             MT   TRAINED SPOTTER

1045 PM     HAIL             16 S VOLBORG            45.62N 105.68W
06/24/2005  1.00 INCH        POWDER RIVER       MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 25, 1:07 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
207 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             16 NE BROADUS           45.61N 105.17W
06/24/2005  1.75 INCH        POWDER RIVER       MT   TRAINED SPOTTER

0605 PM     HAIL             16 NE BROADUS           45.61N 105.17W
06/24/2005  0.75 INCH        POWDER RIVER       MT   TRAINED SPOTTER

0640 PM     HAIL             7 NE JOLIET             45.55N 108.88W
06/24/2005  0.75 INCH        CARBON             MT   TRAINED SPOTTER

0710 PM     HAIL             RIDGE                   45.05N 105.02W
06/24/2005  1.00 INCH        CARTER             MT   TRAINED SPOTTER

0715 PM     HAIL             6 SE LAUREL             45.61N 108.68W
06/24/2005  0.75 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

0735 PM     HAIL             RED LODGE               45.19N 109.25W
06/24/2005  1.00 INCH        CARBON             MT   TRAINED SPOTTER

0736 PM     HAIL             RED LODGE               45.19N 109.25W
06/24/2005  1.00 INCH        CARBON             MT   TRAINED SPOTTER

0745 PM     HAIL             12 NE BOYES             45.39N 104.86W
06/24/2005  0.75 INCH        CARTER             MT   TRAINED SPOTTER

0745 PM     HAIL             2 N RED LODGE           45.22N 109.25W
06/24/2005  0.75 INCH        CARBON             MT   TRAINED SPOTTER

0748 PM     HAIL             SW HARDIN               45.73N 107.61W
06/24/2005  0.75 INCH        BIG HORN           MT   TRAINED SPOTTER

0810 PM     HAIL             8 NE PRYOR              45.50N 108.42W
06/24/2005  1.50 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

            INCH TO INCH AND A HALF DIAMETER HAIL SEEN LAYING NEXT TO
            ROAD 30 MINUTES AFTER THE STORM HAD MOVED THROUGH. TIME
            ESTIMATED BASED ON RADAR.

0819 PM     HAIL             6 N CROW AGENCY         45.69N 107.46W
06/24/2005  1.00 INCH        BIG HORN           MT   TRAINED SPOTTER

0844 PM     HAIL             WILSALL                 46.00N 110.67W
06/24/2005  0.88 INCH        PARK               MT   TRAINED SPOTTER

0844 PM     HAIL             COLSTRIP                45.89N 106.63W
06/24/2005  1.00 INCH        ROSEBUD            MT   TRAINED SPOTTER

1045 PM     HAIL             16 S VOLBORG            45.62N 105.68W
06/24/2005  1.00 INCH        POWDER RIVER       MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 25, 2:11 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             10 W VOLBORG            45.85N 105.89W
06/24/2005  0.88 INCH        CUSTER             MT   TRAINED SPOTTER

&&

SOLUM
Local storm report, Jun 25, 2:12 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             16 NE BROADUS           45.61N 105.17W
06/24/2005  1.75 INCH        POWDER RIVER       MT   TRAINED SPOTTER

0605 PM     HAIL             16 NE BROADUS           45.61N 105.17W
06/24/2005  0.75 INCH        POWDER RIVER       MT   TRAINED SPOTTER

0640 PM     HAIL             7 NE JOLIET             45.55N 108.88W
06/24/2005  0.75 INCH        CARBON             MT   TRAINED SPOTTER

0710 PM     HAIL             RIDGE                   45.05N 105.02W
06/24/2005  1.00 INCH        CARTER             MT   TRAINED SPOTTER

0715 PM     HAIL             6 SE LAUREL             45.61N 108.68W
06/24/2005  0.75 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

0735 PM     HAIL             RED LODGE               45.19N 109.25W
06/24/2005  1.00 INCH        CARBON             MT   TRAINED SPOTTER

0736 PM     HAIL             RED LODGE               45.19N 109.25W
06/24/2005  1.00 INCH        CARBON             MT   TRAINED SPOTTER

0745 PM     HAIL             12 NE BOYES             45.39N 104.86W
06/24/2005  0.75 INCH        CARTER             MT   TRAINED SPOTTER

0745 PM     HAIL             2 N RED LODGE           45.22N 109.25W
06/24/2005  0.75 INCH        CARBON             MT   TRAINED SPOTTER

0748 PM     HAIL             SW HARDIN               45.73N 107.61W
06/24/2005  0.75 INCH        BIG HORN           MT   TRAINED SPOTTER

0810 PM     HAIL             8 NE PRYOR              45.50N 108.42W
06/24/2005  1.50 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

            INCH TO INCH AND A HALF DIAMETER HAIL SEEN LAYING NEXT TO
            ROAD 30 MINUTES AFTER THE STORM HAD MOVED THROUGH. TIME
            ESTIMATED BASED ON RADAR.

0819 PM     HAIL             6 N CROW AGENCY         45.69N 107.46W
06/24/2005  1.00 INCH        BIG HORN           MT   TRAINED SPOTTER

0844 PM     HAIL             COLSTRIP                45.89N 106.63W
06/24/2005  1.00 INCH        ROSEBUD            MT   TRAINED SPOTTER

0844 PM     HAIL             WILSALL                 46.00N 110.67W
06/24/2005  0.88 INCH        PARK               MT   TRAINED SPOTTER

1028 PM     HAIL             10 W VOLBORG            45.85N 105.89W
06/24/2005  0.88 INCH        CUSTER             MT   TRAINED SPOTTER

1045 PM     HAIL             16 S VOLBORG            45.62N 105.68W
06/24/2005  1.00 INCH        POWDER RIVER       MT   TRAINED SPOTTER

&&

SOLUM

The radar

The Billings radar (KBLX), 52 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Golden Valley

When
June 25, 2:55 PM MST
Where
Golden Valley County, Belmont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.233, -109.000

Hail, Musselshell

When
June 25, 3:37 PM MST
Where
Musselshell County, Roundup
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.450, -108.533

Hail, Golden Valley

When
June 25, 3:55 PM MST
Where
Golden Valley County, 15 mi SW of Ryegate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.150, -109.467

Hail, Rosebud

When
June 25, 4:30 PM MST
Where
Rosebud County, 13 mi SW of Sumatra
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.483, -107.750

Hail, Rosebud

When
June 25, 4:45 PM MST
Where
Rosebud County, Sumatra
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.617, -107.550

Thunderstorm Wind, Rosebud

When
June 25, 6:20 PM MST
Where
Rosebud County, 2 mi N of Forsyth
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.300, -106.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452867, 5452868, 5452869, 5452870, 5452871, 5452872.